Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS State College, PA

June 2, 2006York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 2, 2006, 8:36 PM EDT for York County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2006, 8:36 PM EDT (00:36 UTC)
Expired
Jun 2, 2006, 11:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 117 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:41 PM EDTFLASH FLOOD5 Ne Glen Rock, PA1 FOOT OF WATER STOPPING TRAFFIC ON INTERSTATE 83 SOUTHBOUND NEAR THE GLEN ROCK EXIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 030040
FFWCTP
PAC133-030330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 PM EDT FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1130 PM EDT

* AT 834 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM REPEATED THUNDERSTORMS OVER YORK COUNTY. MANY ROADS
  ARE CLOSED...AND INTERSTATE 83 NEAR THE GLEN ROCK EXIT IS BACKING
  UP IN THE SOUTHBOUND LANES DUE TO A FOOT OR MORE OF WATER ON THE 
  ROADWAY SURFACE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROGUE...
  CODORUS...DALLASTOWN...DELTA...EMIGSVILLE...GLEN ROCK...HALLAM...
  JACOBUS...NEW FREEDOM...RED LION...SHENKS FERRY...SHREWSBURY...
  SPRING GROVE...SPRY...STEWARTSTOWN...STONYBROOK...SUNNYBURN...
  THOMASVILLE...WEIGELSTOWN...WINDSOR...WRIGHTSVILLE AND YORK.

THIS WARNING EXTENDS THE FLASH FLOOD WARNING FOR YORK COUNTY THAT 
WAS TO EXPIRE AT 845 PM. 

DOPPLER RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS FALLEN IN 
THE LAST 4 HOURS OVER THE SOUTHERN HALF OF THE COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA...BEFORE THE RAIN TAPERS OFF LATER THIS EVENING. THIS 
WILL EXACERBATE THE CURRENT FLOODING AND MAKE ADDITIONAL FLOODING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3972 7695 3972 7622 4006 7654 3998 7693

$$

FORECASTER: DANGELO
1 follow-up statement
000 
WGUS71 KCTP 030330
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1123 PM EDT FRI JUN 2 2006

PAC133-030333-
YORK PA-
1123 PM EDT FRI JUN 2 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT FOR YORK
COUNTY...

HEAVY RAINS ACROSS THE SOUTHERN HALF OF YORK COUNTY ENDED EARLIER 
THIS EVENING...BUT SIGNIFICANT FLOODING FROM RUNOFF CONTINUED 
THROUGH THE EVENING HOURS.  

AT 1120 PM...SOME ROADS REMAINED CLOSED IN YORK COUNTY DUE TO HIGH 
WATER.  BUT OVERALL...WATERS FROM THE EARLIER HEAVY RAINS ARE SLOWLY 
RECEDING AND NO LONGER POSE AN INCREASING THREAT TO LIFE AND 
PROPERTY. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE.  AN AREA OF LIGHT RAIN WILL MOVE ACROSS THE COUNTY AROUND 
MIDNIGHT...BUT SHOULD REMAIN LIGHT ENOUGH TO NOT CAUSE ANY NEW 
FLOODING PROBLEMS.

LAT...LON 3972 7695 3972 7622 4006 7654 3998 7693

$$

FORECASTER:  RXR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:26 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 3:26 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT FRI JUN 2 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

RADAR SHOWING LARGE AREA OF RAIN OVERSPREADING WESTERN PA IN
ASSOCIATION WITH SFC LO IN OHIO VALLEY. LOWER SUSQ VALLEY HAS
RECEIVED FILTERED SUNSHINE ALL DAY...RESULTING IN CAPE VALUES ABV
1000 J/KG AND DEVLPNG TSTMS. WILL THEREFORE CARRY THUNDER IN GRIDS
ACROSS OUR SOUTHERN COUNTIES THRU THIS EVENING. GFS HAS INITIALIZED
BEST WITH REGARD TO AREAL EXTENT OF PRECIP. WILL THEREFORE LEAN
TOWARD ITS SOLUTION...WHICH PRODUCES A WIDESPREAD RAINFALL OF CLOSE
TO 1 INCH ACROSS MOST OF CENTRAL PA OVERNIGHT. HOWEVER...TRAINING
CELLS NOW EVIDENT ON RADAR ACROSS SOUTHERN PA...COMBINED WITH PWAT
VALUES ARND 2 INCHES...POINT TO THE POTENTIAL OF LOCALLY HEAVIER
AMOUNTS. WILL THEREFORE EXPAND THE FFA TO COVER ROUGHLY THE SOUTHERN
THIRD OF FA THRU TONIGHT.

DEEP MOISTURE SHIFTS EAST OF FA EARLY SAT AS SFC WV PASSES OFF THE
MID ATLANTIC COAST. PARTIAL CLEARING EXPECTED BY MIDDAY AS DRIER AIR
ADVECTS SOUTHWRD FROM GRT LKS. HOWEVER...DIURNAL HEATING COMBINED
WITH APPROACHING UPPER LO/COOL POOL COULD RESULT IN SCT LATE DAY
SHWRS/TSTMS OVR WESTERN PA.

SREF DATA SHOWING CUTOFF UPPER LO DRIFTING SOUTHWRD THRU CENTRAL
APPALACHIANS SAT NITE AND SUNDAY. THE RESULT FOR CENTRAL PA WILL BE
COOL AND UNSETTLED CONDITIONS. UPPER LO DIRECTLY OVR PA ON
SUNDAY...THUS SHEAR SHOULD BE MINIMAL AND ANY PM CONVECTION SHOULD
BE OF THE PULSE VARIETY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

LATEST MREF DATA SHOWS CUTOFF UPPER LO EVENTUALLY SPAWNING SFC
LO...WHICH RIDES UP THE EAST COAST. THIS SYSTEM COULD POTENTIALLY
BRING RAIN TO PA AS EARLY AS WED. HOWEVER...ENSEMBLE DATA SUGGESTS
MOST LIKELY SCENARIO TAKES COASTAL LO TOO FAR EAST...AND PA REMAINS
DRY UNTIL COLD FRONT ARRIVES ARND THURS.

&&

.AVIATION...

WIDESPREAD MVFR AND LCL IFR CONDITIONS TONIGHT AS WAVE OF LOW
PRESSURE TRACKS ALONG STATIONARY FRONT DRAPED ACROSS CENTRAL
PENNSYLVANIA. MOSTLY VFR TO START THE PERIOD ACROSS THE SOUTHEAST
WITH INCREASING MVFR CIGS AS SCT SHRA AND TSRA DEVELOP LATE THIS
AFTERNOON...AFTER 00Z WIDESPREAD MVFR AND LCL IFR CIGS WILL AFFECT
ALL SOUTHEAST ROUTES. NO REAL IMPROVEMENT FORESEEN UNTIL MID TO LATE
SAT AM...BUT CIGS REMAINING MVFR FOR MOST OF SATURDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ024>028-033>036-056>059-063>066 UNTIL
6 AM SATURDAY.
&&

SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...DEVOIR
Hazardous weather outlook, Jun 2, 4:29 AM EDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 AM EDT FRI JUN 2 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-030830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
429 AM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT INTO THIS EVENING FOR THE LAUREL
HIGHLANDS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE
ACROSS THE REGION TODAY. SOME MAY BE HEAVY ENOUGH TO CAUSE
LOCALIZED FLOODING IN AND NEAR THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...SPOTTERS PLEASE CALL
WITH HEAVY RAINFALL...FLOODING OR SEVERE WEATHER REPORTS.

In the hours before

Special weather statement, Jun 2, 2:42 PM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT FRI JUN 2 2006

PAZ066-021930-
LANCASTER-
242 PM EDT FRI JUN 2 2006

...A STRONG THUNDERSTORM WILL AFFECT LANCASTER COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF BEL AIR...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR WAKEFIELD AROUND 300 PM AND BETHEL
AROUND 305 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:
Special weather statement, Jun 2, 2:50 PM EDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT FRI JUN 2 2006

PAZ058-021945-
SCHUYLKILL-
250 PM EDT FRI JUN 2 2006

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHENANDOAH...MOVING EAST AT 15 MPH. THE
THUNDERSTORM WILL BE NEAR MAHANOY CITY...LOCUST LAKE STATE PARK
AROUND 255 PM...MIDDLEPORT AROUND 305 PM...TUSCARORA AROUND 310 PM...
HOMETOWN AROUND 320 PM...TAMAQUA AND COALDALE AROUND 330 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 122 AND 137.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: DEVOIR
Special weather statement, Jun 2, 3:35 PM EDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT FRI JUN 2 2006

PAZ065-022000-
YORK-
335 PM EDT FRI JUN 2 2006

...A STRONG THUNDERSTORM WILL AFFECT YORK COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF WEIGELSTOWN...MOVING EAST AT
10 MPH. THE THUNDERSTORM WILL BE NEAR EMIGSVILLE AROUND 355 PM AND
MANCHESTER AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-83 BETWEEN MILE MARKERS 18 AND 31.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER: DANGELO
Special weather statement, Jun 2, 4:07 PM EDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT FRI JUN 2 2006

PAZ066-022100-
LANCASTER-
407 PM EDT FRI JUN 2 2006

...A STRONG THUNDERSTORM WILL AFFECT LANCASTER COUNTY...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AKRON...MOVING EAST AT ONLY 10 MPH. THE
THUNDERSTORM WILL BE NEAR NEW HOLLAND AROUND 415 PM... REAMSTOWN AND
DENVER AROUND 420 PM...TERRE HILL AROUND 425 PM AND CHURCHTOWN
AROUND 440 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222...ROUTE
322.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER: DANGELO
Local storm report, Jun 2, 7:10 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HEAVY RAIN       SEVEN VALLEYS           39.85N 76.77W
06/02/2006  M2.50 INCH       YORK               PA   TRAINED SPOTTER

            2.5 INCHES IN HALF AN HOUR FROM 530 PM TO 6 PM.

0616 PM     TSTM WND DMG     5 NW STEWARTSTOWN       39.80N 76.66W
06/02/2006                   YORK               PA   LAW ENFORCEMENT

            TREES AND WIRES DOWN IN EAST HOPEWELL TWP

0630 PM     FLOOD            WINDSOR                 39.92N 76.58W
06/02/2006                   YORK               PA   LAW ENFORCEMENT

            FLOODING CLOSED A PORTION OF WINDSOR ROAD

&&

MMD

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.